Mississippi, 2012

Hail and Damaging Wind in Mississippi, April 5, 2012

April 5, 2012 · NWS MEG · 6 events in 5 counties and zones

An upper level low pressure system moved across the Mid-South on April 5, 2012. As a result scattered to numerous showers and thunderstorms developed across North Mississippi.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

An upper level low pressure system moved across the Mid-South on April 5, 2012. As a result scattered to numerous showers and thunderstorms developed across North Mississippi. A few of the storms were severe with large hail and damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Apr 5, 6:18 AM CST, 1 hour 8 minutes earlier.

Area forecast discussion, Apr 5, 6:18 AM CST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
718 AM CDT THU APR 5 2012

.UPDATE...AVIATION DISCUSSION

&&

.PREV DISCUSSION... /ISSUED 309 AM CDT THU APR 5 2012/

AN UPPER LEVEL LOW PRESSURE SYSTEM CURRENTLY LOCATED OVER
NORTHWEST ARKANSAS WILL DRIFT SOUTHEASTWARD TODAY SETTING OFF
SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE AREA.
MODELS IN PRETTY GOOD AGREEMENT WITH THIS SYSTEM. EXPECT AFTER
SUNRISE...SHOWERS AND THUNDERSTORM COVERAGE WILL BEGIN TO BLOSSOM
OVER MUCH OF THE AREA AS DAYTIME HEATING INTERACTS WITH THE
APPROACHING UPPER LOW. ALREADY SEEING A COUPLE LINES OF SHOWERS
AND THUNDERSTORMS SOUTHWEST OF THE CWA. SOME OF THE STORMS TODAY
COULD BECOME SEVERE MAINLY OVER SOUTHEASTERN SECTIONS OF THE CWA
WHERE INSTABILITY WILL BE THE GREATEST AND DUE TO THE TIMING OF
THE PASSAGE OF THE UPPER LOW. FOR THIS REASON...THE SLIGHT RISK AS
BEEN EXPANDED INTO THE MIDSOUTH. THE RISK AREA IS SOUTH AND EAST
OF A LINE FROM JACKSON...TO MEMPHIS...TO CLARKSDALE. COOLER AIR
WILL FILTER INTO THE AREA TODAY...KEEPING HIGHS IN THE LOWER TO
MID 70S.

TONIGHT...UPPER LOW PUSHES SOUTHEAST OF THE AREA QUICKLY. EXPECT
POSSIBLY A FEW LINGERING SHOWERS ACROSS NORTHEAST MISSISSIPPI AND
WEST TENNESSEE NEAR THE TENNESSEE RIVER DURING THE EARLY EVENING
HOURS. OTHERWISE...SKIES WILL BEGIN TO CLEAR AS A SFC HIGH LOCATED
OVER THE GREAT LAKES BEGINS TO BUILD SOUTHWARD.

FRIDAY THROUGH SATURDAY...SFC HIGH OVER THE GREAT LAKES WILL
CONTINUE TO BUILD INTO THE CWA AS AN UPPER RIDGE MOVES OVER THE
AREA. EXPECT MOSTLY CLEAR SKIES WITH PLEASANT TEMPERATURES. HIGHS
WILL RANGE FROM THE MID 60S TO THE MID 70S WITH LOWS IN THE 40S.

SATURDAY NIGHT INTO SUNDAY...A COLD FRONT WILL SLIDE THROUGH THE
MIDSOUTH. MODELS ARE IN GOOD AGREEMENT THAT THE FRONT WILL COME
THROUGH THE AREA DRY.

SUNDAY NIGHT THROUGH THE END OF THE FORECAST...SFC HIGH PRESSURE
WILL BUILD OVER THE REGION THROUGH THE PERIOD. ANOTHER DRY COLD
FRONT MONDAY NIGHT WILL BRING IN A REINFORCING SHOT OF COLD AIR.
TEMPERATURES ARE ACTUALLY EXPECTED TO BE BELOW NORMAL MONDAY NIGHT
THROUGH WEDNESDAY WITH HIGHS IN THE LOWER TO MID 60S AND LOWS IN THE
MID 30S TO MID 40S. WILL NEED TO WATCH TUESDAY NIGHTS LOWS AS FROST
ADVISORIES MAY BE NEEDED FOR PORTIONS OF THE CWA.

KRM

.AVIATION...

12Z TAF CYCLE

SHOWERS AND THUNDERSTORMS ARE ONGOING ACROSS MUCH OF EAST ARKANSAS
AND NORTH MISSISSIPPI AND SHOULD INCREASE IN COVERAGE OVER THE
NEXT FEW HOURS. ALL TAF SITES SHOULD EXPERIENCE RAIN AND
THUNDERSTORMS TODAY. PREVAILING CONDITIONS WILL LIKELY REMAIN
VFR...BUT EXPECT SHORT PERIODS OF IFR CONDITIONS DUE TO HEAVY RAIN
IN ASSOCIATION WITH THE STRONGER STORMS. WINDS WILL CONTINUE TO
VEER...SHIFTING FROM THE WEST THEN NORTHWEST AS A SURFACE LOW
TRACKS GENERALLY ACROSS MEM AND TUP. DUE TO THIS TRACK...WINDS
COULD SHIFT ABRUPTLY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  71  50  67  47 /  60  10   0   0
MKL  73  44  65  40 /  70  20   0   0
JBR  70  45  66  42 /  60  10   0   0
TUP  75  49  69  44 /  70  20   0   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Apr 5, 3:54 AM CST, 3 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
454 AM CDT THU APR 5 2012

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-061200-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
454 AM CDT THU APR 5 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

AN UPPER LEVEL LOW PRESSURE SYSTEM WILL MOVE THROUGH THE
MIDSOUTH TODAY. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP
THROUGHOUT THE MORNING INTO THE AFTERNOON. SOME STORMS MAY BECOME
SEVERE WITH LARGE HAIL. THERE IS A SLIGHT RISK FOR SEVERE STORMS
FOR AREAS SOUTH AND EAST OF A LINE...FROM CLARKSDALE
MISSISSIPPI...TO MEMPHIS...TO JACKSON TENNESSEE. STRONG STORMS
WITH SMALL HAIL WILL BE POSSIBLE FOR THE REST OF THE MIDSOUTH.THE SEVERE
THREAT WILL COME TO AN END BY 7 PM AS THE UPPER LEVEL LOW PUSHES
EAST.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE POSSIBILITY OF FROST WILL OCCUR ACROSS NORTHEASTERN PORTIONS OF THE
MIDSOUTH TUESDAY NIGHT INTO EARLY WEDNESDAY MORNING AS LOW
TEMPERATURES ARE EXPECTED TO DROP INTO THE MID 30S.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY.

KRM

In the hours before

Special weather statement, Apr 5, 5:18 AM CST, 2 hours 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
618 AM CDT THU APR 5 2012

MSZ023-024-051200-
MONROE MS-CHICKASAW MS-
618 AM CDT THU APR 5 2012

...THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY UNTIL 700 AM CDT FOR...

  NORTHEASTERN CHICKASAW COUNTY IN NORTHEAST MISSISSIPPI...
  CENTRAL MONROE COUNTY IN NORTHEAST MISSISSIPPI...

A STRONG THUNDERSTORM PRODUCING WINDS AT LEAST 40 MPH WAS LOCATED 6
MILES NORTH OF HOUSTON AT 618 AM CDT...MOVING EAST AT 20 MPH.

PEOPLE IN CHICKASAW AND MONROE COUNTIES...INCLUDING LOCATIONS NEAR
AMORY...HOUSTON AND OKOLONA...SHOULD MONITOR THIS STORM CLOSELY.

&&

LAT...LON 3404 8831 3380 8834 3389 8903 3407 8901
TIME...MOT...LOC 1118Z 277DEG 19KT 3398 8897

30/SIRMON

The radar

The Memphis radar (KNQA), 55 km away, was scanning. The volume nearest the first event began at 13:27 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Marshall

When
April 5, 7:26 AM CST to 7:31 AM CST
Where
Marshall County, Byhalia
Measured
0.88 in hail
Reported by
Public
Coordinates
34.880, -89.680

Hail, Panola

When
April 5, 12:40 PM CST to 12:45 PM CST
Where
Panola County, Batesville
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
34.320, -89.950

Hail, Pontotoc

When
April 5, 1:40 PM CST to 1:55 PM CST
Where
Pontotoc County, Ecru
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
34.350, -89.030

Hail up to nickel size fell for about 15 minutes and covered the ground in Ecru.

Hail, Pontotoc

When
April 5, 1:55 PM CST to 2:00 PM CST
Where
Pontotoc County, Ecru
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
34.350, -89.030

Thunderstorm Wind, Lee

When
April 5, 2:40 PM CST to 2:45 PM CST
Where
Lee County, 0.9 mi NNW of Shannon to 0.99 mi N of Shannon
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
34.132, -88.725

Straight line winds knocked down three trees near Shannon.

Hail, Monroe

When
April 5, 3:01 PM CST to 3:06 PM CST
Where
Monroe County, 2.65 mi NE of Hatley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
34.009, -88.340

Quarter size hail fell near the community of Parham.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyWarnings in Mississippi, April 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376460, 376503, 376504, 376505, 376507, 377406.